New York, 2014

Damaging Winds in New York, August 1, 2014

August 1, 2014 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed during the late evening hours over parts of the western southern tier. Isolated storms in Cattaraugus county produced damaging winds that downed trees and power lines in Hinsdale and Olean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the late evening hours over parts of the western southern tier. Isolated storms in Cattaraugus county produced damaging winds that downed trees and power lines in Hinsdale and Olean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 1, 6:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 1, 6:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
728 PM EDT FRI AUG 1 2014

.SYNOPSIS...
DISTURBANCES ROTATING AROUND LOW PRESSURE IN EASTERN CANADA WILL
KEEP THE AREA OUT OF THE TRUE MID SUMMER HEAT AND HUMIDITY THROUGH
AT LEAST EARLY NEXT WEEK. THERE WILL BE THE CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...MAINLY AWAY FROM THE
LAKES...AND OVER THE SOUTHERN TIER AND FINGER LAKES REGION.

&&

.NEAR TERM /THROUGH SATURDAY/...
STRONG THUNDERSTORMS OVER THE LOWER GENESEE VALLEY MOVED NORTH-
NORTHEAST ACROSS THE ROCHESTER METRO AREA DURING THE PAST COUPLE
HOURS...PRODUCING A GROUND COVERING OF HAIL ALONG WITH FAIRLY
WIDESPREAD WIND DAMAGE. THE STORMS FORMED IN AREA WHERE SBCAPES AVG
1500 J/KG AND ALONG THE EASTERN LAKE BREEZE BOUNDARY OFF LK ERIE.
THIS ACTIVITY HAS SINCE LIFTED NORTH ACROSS LAKE ONTARIO WHILE NEW
STORMS HAVE BLOSSOMED ON OUTFLOW BOUNDARIES IN THE VCNTY OF WAYNE
COUNTY.

THESE STORMS HAVE EXHIBITED SIMILAR CHARACTERISTICS OF THE PREVIOUS
STORMS...WITH SIGNIFICANT ELEVATED CORES AND MINIMAL CIRCULATION
FROM 5K THROUGH 10K FT. A SEVERE THUNDERSTORM WARNING IS CURRENTLY
IN EFFECT FOR THIS ACTIVITY.

PRTLY CLOUDY SKIES ARE FOUND ACROSS THE REMAINDER OF THE REGION
EARLY THIS EVENING AS WEAK SYNOPTIC SUBSIDENCE IS WINNING OUT OVER A
MODERATELY UNSTABLE LATE DAY AIRMASS. IT IS INTERESTING TO NOTE A
VERY WELL DEFINED OUTFLOW BOUNDARY CHARGING SOUTH ACROSS NIAGARA AND
ORLEANS COUNTIES AS OF 22Z...A RESULT OF THE INTENSE STORMS RAKING
PARTS OF ONTARIO ALONG THE WESTERN LAKE BREEZE BOUNDARY OFF ERIE.

AS WE MOVE THROUGH TONIGHT...CLOUDS WILL GRADUALLY INCREASE FROM THE
SOUTH AND SOUTHEAST AS A RESULT OF LEVEL MOISTURE STREAMING IN OUR
DIRECTION FROM THE ATLANTIC COAST. ANY SHOWERS ASSOCIATED WITH THIS
INFLUX OF MOISTURE SHOULD HOLD OFF UNTIL AFTER MIDNIGHT.

THE INCREASED MOISTURE ON SATURDAY WILL FUEL CONVECTION BROUGHT
ABOUT BY A COMBINED INVERTED SFC TROUGH AND THE APPROACH OF A
SIGNIFICANT MID LEVEL SHORTWAVE OVER THE UPPER OHIO VALLEY. WHILE
THE BULK OF THE DAY WILL BE RAIN FREE...IT SHOULD BECOME UNSETTLED
FOR MOST AREAS WITH POPS INCREASING TO HIGH CHC/LIKELY BY
AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE AXIS OF OUR EASTERN CONUS 500MB TROUGH WILL LIFT FROM THE OHIO
VALLEY ACROSS THE LOWER GREAT LAKES TO NEW ENGLAND BY MONDAY. AS
THIS FEATURE CROSSES OUR REGION IT WILL INTERACT WITH A DEEP PLUME
OF MOISTURE IN PLACE TO CONTINUE CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HIGHEST CHANCES WILL BE FOUND FROM
SATURDAY NIGHT INTO SUNDAY AFTERNOON WHERE INSTABILITY WILL PEAK
WHILE JUST A SLIGHT CHANCE IS POSSIBLE ON MONDAY AND MONDAY NIGHT
AHEAD OF THE NEXT SHORTWAVE DIVING ACROSS THE GREAT LAKES. LACK OF
STRONG WIND SHEAR WILL PREVENT A THREAT OF SEVERE WEATHER BUT THE
LIGHTER WINDS MAY STILL ALLOW PULSE STORMS CAPABLE OF HEAVY
DOWNPOURS AND SMALL HAIL. 850MB TEMPS AROUND 13C WILL KEEP HIGH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL WHILE OVERNIGHT TEMPS WILL
DIP INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BROAD 500MB TROUGHINESS WILL LIE ACROSS THE GREAT LAKES THROUGH THE
MIDDLE OF NEXT WEEK THEN MODELS HINT AT WEST COAST RIDGING BUILDING EAST
TO THE UPPER GREAT LAKES TOWARD THE SECOND HALF OF NEXT WEEK.
THIS PATTERN WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN PLAY
TUESDAY FALLING TO SLIGHT CHANCE BY WEDNESDAY WHEN THE TROUGH AXIS
IS FORECAST TO SHIFT EAST OF THE FORECAST AREA. AFTER THIS RISING
HEIGHTS ALOFT AND SURFACE HIGH PRESSURE SHOULD BRING A FEW DRY DAYS
TO CLOSE OUT THE WEEK. THE PACIFIC SOURCED FLOW PATTERN WILL KEEP
TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE WITH HIGHS RANGING FROM
THE MID TO UPPER 70S AND LOWS FALLING INTO THE UPPER TO MID 50S
ESPECIALLY TOWARD THE END OF THE WEEK AS A DRY NORTHERLY FLOW SETS
UP ON THE EASTERN SIDE OF THE SURFACE HIGH.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS WILL BE FOUND ACROSS WESTERN AND ESPECIALLY
NORTH CENTRAL NEW YORK TONIGHT...ALTHOUGH SOME LEFTOVER THUNDERSTORM
ACTIVITY WILL BE FOUND ACROSS PARTS OF THE FINGER LAKES REGION
THROUGH ABOUT 01Z.

ON SATURDAY...VFR CONDITIONS WILL DOMINATE THE DAY BUT THERE WILL BE
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDAY
AND AFTERNOON.

OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IS
EXPECTED. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AWAY FROM
THE LAKES SUNDAY THROUGH TUESDAY...WITH PATCHY VALLEY FOG EACH NIGHT.

&&

.MARINE...
A RELATIVELY WEAK SFC PRESSURE GRADIENT INTO EARLY NEXT WEEK WILL
RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE
BREEZES OVERNIGHT. THERE WILL BE THE RISK FOR THUNDERSTORMS SATURDAY
AFTERNOON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN
NEAR TERM...RSH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...RSH
MARINE...FRANKLIN
Hazardous weather outlook, Aug 1, 4:10 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT FRI AUG 1 2014

NYZ001>008-010>014-019>021-085-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 1, 6:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
756 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             NEWARK                  43.04N  77.09W
08/01/2014  M0.75 INCH       WAYNE              NY   TRAINED SPOTTER

            COVERED THE GROUND.

&&

EVENT NUMBER BUF1400289

AR
Local storm report, Aug 1, 7:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
805 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     NEWARK                  43.05N  77.08W
08/01/2014                   WAYNE              NY   CO-OP OBSERVER

            TREE ON HOUSE ON MAIN STREET.

&&

EVENT NUMBER BUF1400290

AR
Local storm report, Aug 1, 7:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
808 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 E GREECE              43.21N  77.68W
08/01/2014                   MONROE             NY   BROADCAST MEDIA

            TREE ON LATTA NEAR STUTSON.

&&

EVENT NUMBER BUF1400291

AR
Local storm report, Aug 1, 7:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 SE IRONDEQUOIT        43.20N  77.56W
08/01/2014  M1.00 INCH       MONROE             NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1400292

AR
Local storm report, Aug 1, 7:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
837 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             ROCHESTER               43.17N  77.62W
08/01/2014  M1.00 INCH       MONROE             NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1400293

AR
Special weather statement, Aug 1, 7:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
850 PM EDT FRI AUG 1 2014

NYZ020-021-020145-
ALLEGANY NY-CATTARAUGUS NY-
850 PM EDT FRI AUG 1 2014

...SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER...

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTHWEST OF ALLEGANY PARK TO 5 MILES NORTH OF
  ALFRED...SLOWLY MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...THERE WILL BE AN
INCREASED RISK FOR FLOOD RELATED ISSUES. THE VERY HEAVY RAIN IN THE
SLOW DOWNPOURS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4200 7905 4243 7904 4247 7775 4214 7778
      4199 7831

RSH

The radar

The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
August 1, 8:00 PM EST
Where
Cattaraugus County, 1.47 mi SSW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.150, -78.390

Law enforcement reported downed trees blocking several roads.

Thunderstorm Wind, Cattaraugus

When
August 1, 8:50 PM EST
Where
Cattaraugus County, Olean
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.080, -78.430

Law enforcement reported downed trees blocking several roads in Olean.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541294, 541295.